You're Losing Your Metal

FDA warns that certain prescription drugs may cause low blood magnesium levels

/ Author:  / Reviewed by: Joseph V. Madia, MD

The FDA is informing the public that prescription proton pump inhibitor (PPI) drugs may cause low serum magnesium levels (hypomagnesemia) if taken for prolonged periods of time (in most cases, longer than one year).

In approximately one-quarter of the cases reviewed, magnesium supplementation alone did not improve low serum magnesium levels and the PPI had to be discontinued.

PPIs work by reducing the amount of acid in the stomach and are used to treat conditions such as gastroesophageal reflux disease (GERD), stomach and small intestine ulcers, and inflammation of the esophagus. In 2009, approximately 21 million patients filled PPI prescriptions at outpatient retail pharmacies in the United States.2 Patients who take prescription PPIs usually stay on therapy for an average of about 180 days (6 months).3

Prescription PPIs include Nexium® (esomeprazole magnesium), Dexilant® (dexlansoprazole), Prilosec® (omeprazole), Zegerid® (omeprazole and sodium bicarbonate), Prevacid® (lansoprazole), Protonix® (pantoprazole sodium), and AcipHex® (rabeprazole sodium). Vimovo® is a prescription combination drug product that contains a PPI (esomeprazole magnesium and naproxen). Over-the-counter (OTC) PPIs include Prilosec® OTC (omeprazole), Zegerid® OTC (omeprazole and sodium bicarbonate), and Prevacid® 24HR (lansoprazole).

In contrast to prescription PPIs, OTC PPIs are marketed at low doses and are only intended for a 14 day course of treatment up to 3 times per year. FDA believes that there is very little risk of hypomagnesemia when OTC PPIs are used according to the directions on the OTC label.

Low serum magnesium levels can result in serious adverse events including muscle spasm (tetany), irregular heartbeat (arrhythmias), and convulsions (seizures); however, patients do not always have these symptoms. Treatment of hypomagnesemia generally requires magnesium supplements. Treatment in patients taking a PPI and who have hypomagnesemia may also require stopping the PPI.

Healthcare professionals should consider obtaining serum magnesium levels prior to initiation of prescription PPI treatment in patients expected to be on these drugs for long periods of time, as well as patients who take PPIs with medications such as digoxin, diuretics or drugs that may cause hypomagnesemia. For patients taking digoxin, a heart medicine, this is especially important because low magnesium can increase the likelihood of serious side effects. Healthcare professionals should consider obtaining magnesium levels periodically in these patients.

Information about the potential risk of low serum magnesium levels from PPIs will be added to the WARNINGS AND PRECAUTIONS sections of the labels for all the prescription PPIs.

Today's communication is in keeping with FDA's commitment to inform the public about its ongoing safety review of drugs. FDA is continuing to review reports of possible adverse events and drug interactions with PPI drugs submitted to our Adverse Event Reporting System.

Reviewed by: 
Review Date: 
March 2, 2011